In this paper the authors review the current knowledge of retinal pigment epithelium (RPE) tears. Although rare these can cause loss of visual acuity. They can occur spontaneously in pigment epithelial detachment (PED) due to occult choroidal neovascularisation (CNV), retinal angiomatous proliferation (RAP) or polypoidal choroidal vasculopathy (PCV) with treatments for neovascular age-related macular degeneration (AMD). Fundus photography may show a hyperpigmented line at the site of the rolled RPE, and a depigmented area of choroid. In fundus fluorescein angiography (FFA) RPE tears autoflouresce. FFA demonstrates blocked fluorescence at the site of rolled RPE and marked hyperfluorescence at the site of exposed choroid. In an SD-OCT the retinal dome shaped detachment lies next to the free edge of a contracted RPE. The RPE may be completely absent, and the neurosensory retina maybe thinned. Traction from contraction of CNV membranes and adhesive forces from the RPE induces an increased tension on the surface of the cavity and causes tear at the junction of attached and detached RPE. The predilection of RPE tears to develop at the temporal margin of the PED lesion remains unknown. Markers of impending RPE tear are PED lesion diameter and height (increased prevalence of RPE tears in PED lesions higher than 400μm). Other markers include a small ratio of CNV size to PED, subretinal clefts, microrips, and short duration of PED suggesting the tendency of a dramatic response of immature vessels to anti-VEGFs. In high-risk patients, clinicians should look for established risk factors prior to anti-VEGF therapy. It is recommended to perform a thorough examination including SD-OCT and FFA after each injection. If several risk factors accumulate or single risk factors significantly grow during an anti-VEGF treatment, it is suggested to discontinue the injection therapy, to re-evaluate the PED lesion one to two weeks later, and to re-inject if signs of CNV contraction have declined, for instance, if RPE folds decline or hyperreflective lines disappear. Such an adapted regimen may make anti-VEGF therapy safer. Postponing therapy carries risk of CNV progression. Overdosage may easily result in tear development, particularly in high-risk patients. Assuming a higher potency of CNV contraction of aflibercept, it may be reasonable to prefer ranibizumab in high-risk v PED patients. A retrospective analysis of data from three phase III randomised, multicentre clinical trials of ranibizumab for the treatment of neovascular AMD showed that, among patients who had an RPE tear, those treated with ranibizumab tended to have better visual acuity improvements. Nevertheless, re-injection after RPE tear has to be carefully evaluated as the RPE tear area may increase significantly under anti-VEGF therapy. After RPE tear formation, anti-VEGF treatment is recommended as long as activity signs are present.